If you’re dealing with GERD, you’ve probably made some lifestyle changes and might be taking medication to help improve your symptoms.
So you might be surprised to learn that even if you’re doing everything you can to control your GERD, certain medications can actually worsen your symptoms.
Medications That Can Worsen GERD Symptoms
There are two types of medications that can worsen GERD symptoms: those that irritate the lining of your esophagus causing heartburn pain, and those that increase acid reflux by relaxing the lower esophageal sphincter. Esophagus irritating medications and supplements include:
- Iron supplements
- Pain relievers like Motrin or asprin
- Potassium supplements
- Bisphosphonates like Fosamax or Boniva
Medications and supplements that can increase acid reflux include:
- Anticholinergics used to treat overactive bladder or irritable bowel syndrome
- Tricyclic antidepressants
- Calcium channel blockers and nitrates
- Sedatives or tranquilizers like Valium
- Certain asthma medications
- Narcotics like codeine and any containing hydrocodone and acetaminophen
What You Can Do
If you’re taking any of the above medications or supplements, or are taking certain medications or supplements not on the list and think it may be impacting your GERD symptoms, talk to your doctor. He or she may be able to reduce your dose, change the medication, or give you tips on how you can control your symptoms and other treatment options.
Start by making a list of the certain medications and supplements you’re taking—both prescription strength and what’s available over the counter— and presenting it to your doctor. Don’t stop taking any medications without talking to your doctor first. However, these tips can help with your symptoms until you get in to see your doctor.
Check the label: Always make sure you’re not taking more than the recommended dose.
Pay attention to when you take it: Do you experience more symptoms when you take certain medications or supplement on an empty stomach or with food? Try experimenting when you take your medications and if you take them with or without food.
Ask if you can change formats: If you’re taking a pain reliever for arthritis, for example, see if you can use a pain relieving cream instead. Or, if you’re taking Motrin or another NSAID, try Tylenol.
Stay upright: Don’t lie down for at least 30 minutes after taking your medication.
It’s important to treat frequent heartburn if you experience symptoms, yet it’s also important to keep taking your prescribed medications and GERD medication. Before making any medication changes or if you have concerns about your symptoms, talk to your doctor. To learn more about the symptoms of GERD, ways to treat GERD and more, download our free information guide, Your Guide to GERD.